What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 31, 11:42 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 31, 11:42 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1242 PM CDT Tue Aug 31 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 224 AM CDT Tue Aug 31 2021
A busy night was unfolding not too far to the west in central Iowa
where a convective MCS was ongoing early this morning. Severe wind
gusts along with damage was seen in the Des Moines metro, but
quickly weakened as outflow raced ahead of the convective updrafts.
Activity was moving to the south and southeast, well seen in IR
cloud top temperatures as storms followed a northwest to southeast
oriented instability gradient. Other than elevated showers and
storms in our far western CWA, much of eastern Iowa, northwest
Illinois and far northeast Missouri was quiet as of 2 AM, with
temperatures in the 60s to low 70s. The warmer values were mainly
along and south of Hwy 34, nearer to a washed out stationary front
stretching from north central Missouri into central Illinois.
These storms, and how they evolve around the stationary front, are
the primary short term forecast concerns.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 224 AM CDT Tue Aug 31 2021
[Key Messages]
*Threat for showers/storms mainly for southeast Iowa, west central
Illinois and far northeast Missouri through this evening; Level 1
(marginal risk) for severe storms
*Dry and quiet weather outside of storms with near normal
temperatures
[Discussion]
Complex of storms ongoing over central Iowa will continue to move
southeast with time, eventually making its way into southeast Iowa,
west central Illinois and northeast Missouri over the next few
hours. Storms may be accompanied by wind gusts of 30-40 MPH as they
move through, but an overall lack of shear and instability in our CWA
will keep the severe threat fairly limited. SPC maintains a Level 1
(marginal) risk for severe storms in this area through the morning.
Outside of winds, storms will be capable of producing heavy rain and
lightning. Areas east of a line from Independence to Galesburg
should remain dry thanks to a dry air wedge aloft (observed on the
DVN 31/00z sounding).
Storms will eventually weaken through the morning as the LLJ shuts
off, though some activity may persist due to an MCV from morning
convection in eastern Nebraska. This MCV and the approaching
shortwave should fire additional showers and storms near to the
washed out surface front to our south again this afternoon and
evening, with southeast Iowa, west central Illinois and northeast
Missouri again the favored areas. Some storms could produce
torrential rain given high PWATs (1.50-1.70), but the overall severe
weather threat is low with unfavorable instability and shear.
High temperatures will vary due to precipitation and clouds, with
areas south of I-80 expected to be cooler overall vs. areas to the
north. Values will range from the upper 70s to mid 80s. Lows tonight
will drop into the mid 50s to mid 60s, with the cooler values
favored in far northwest Illinois.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 224 AM CDT Tue Aug 31 2021
High pressure will be in place for Wednesday through Thursday
evening, with very pleasant condtions. Highs in the upper 70s to
lower 80s will pair with lows in the lower to mid 50s Wednesday
night to lower 60s west to mid 50s east Thursday night.
A progressive mid level trof will flatten the ridge by Thursday
night. While the primary axis of advection and forcing will well to
the northwest of the CWA, in the Dakotas to Minnesota, there is a
chance some elevated showers could spread into the western CWA after
midnight Thursday.
Models are quite divergent on how much moisture will be available
for the Friday and Saturday period. The GFS is very moist, with
robust QPF, while the ECMWF shows a more progressive cold front,
with very little opportunity for rainfall. For now, NBM pops are
low, and that looks to be good fit for this low confidence rain
chance. Behind the late week front, it appears a good signal is in
place for a deep trof over the eastern CONUS and Great Lakes, with
northwest flow over the Plains. This should usher in a bout of
cooler air into the Midwest, with Fall temperatures looking likely.
For now, this northwest flow looks dry through early in the week,
but this does set up potential for passing waves, and bouts of
strong warm advection, so this doesn't mean necessarily a dry pattern
is coming up.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1231 PM CDT Tue Aug 31 2021
A line of showers and storms has formed south of KMLI and is
moving northward and MVFR and IFR showers and storms are possible
there through 19 UTC. Otherwise, IFR conditions at KBRL are
expected to improve over the next couple of hours. After 21 UTC,
expect condtions to improve with ceilings around 9000 ft with
skies clearing from north to south after 00 UTC as high pressure
builds southward across the area.
&&
.HYDROLOGY...
Issued at 1206 PM CDT Tue Aug 31 2021
Confidence has increased in the routed flow in the Wapsi Basin.
The crest forecast for Independence has been lowered to 14.0
feet or moderate flood. The RFC also based a crest time of 18
hours at Independence due to Dunkerton's steep rise and peak
timing upstream. Will need to watch the data as it comes in today
as a quicker rise would suggest a higher crest forecast is
needed. DeWitt is still forecast to go into Major flooding, with a
crest of 13.5 feet occurring early next week. This would be just
under the record crest of 14.3 feet set in July of 2014. Forecast
confidence in this crest is low at this time.
Conesville continues to be a low confidence forecast as the
latest forecast brings the crest in lower and only half a foot
over flood stage. If this continues a flood watch may be needed
tomorrow morning for the site.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Ervin
AVIATION...Cousins
HYDROLOGY...Gibbs
Hazardous weather outlook, Aug 31, 2:11 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
311 AM CDT Tue Aug 31 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
311 AM CDT Tue Aug 31 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms are expected across southeast Iowa, west central
Illinois, and far northeast Missouri this morning and again late
this afternoon and evening. While the risk for severe weather is
low, storms will be capable of producing heavy rainfall.
Moderate to major flooding is expected along portions of the
Wapsipinicon river due to recent heavy rainfall over northern
Iowa. Please see the latest Flood Statements and Flood Warnings
for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Outside of river flooding along the Wapsipinicon River, the
probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. Any
rainfall reports over one inch are appreciated.
PS
In the hours before
Local storm report, Aug 31, 10:40 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY RAIN CANTRIL 40.64N 92.07W
08/31/2021 M1.30 INCH VAN BUREN IA TRAINED SPOTTER
&&
TJGSpecial weather statement, Aug 31, 12:17 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
117 PM CDT Tue Aug 31 2021
ILZ015-016-024-311915-
Mercer IL-Rock Island IL-Henry IL-
117 PM CDT Tue Aug 31 2021
...Slow moving heavy showers will impact portions of Rock Island,
northern Mercer, northwestern Henry, southern Scott and southeastern
Muscatine Counties through 215 PM CDT...
At 112 PM CDT, Doppler radar was tracking slow moving rain showers
producing heavy rain along a line extending from near Muscatine to
near Orion. These storms were nearly stationary.
HAZARD...Heavy rain with 1 to 2 inches an hour possible. Winds in
excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Minor flooding of rural and urban creeks, streams and low
lying areas.
Strong thunderstorms will be near...
Orion and Lynn Center around 120 PM CDT.
Other locations in the path of these storms include Moline, Silvis,
Colona, Coal Valley, Cleveland and Warner.
This includes the following highways...
Interstate 80 in Illinois between mile markers 6 and 16.
Interstate 74 in Illinois between mile markers 1 and 28.
Interstate 280 between mile markers 10 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways. If
rain continues for another 45 minutes, a localized flash flood
warning may be needed.
&&
LAT...LON 4123 9033 4125 9111 4130 9107 4141 9105
4143 9098 4142 9093 4145 9085 4146 9066
4151 9060 4150 9018
TIME...MOT...LOC 1812Z 192DEG 3KT 4138 9102 4136 9042
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GibbsSpecial weather statement, Aug 31, 12:22 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
122 PM CDT Tue Aug 31 2021
ILZ015-016-024-311845-
Mercer IL-Rock Island IL-Henry IL-
122 PM CDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of southeastern Rock
Island, northeastern Mercer and western Henry Counties through 145 PM
CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Sherrard, or 12 miles south of
Moline. This storm was nearly stationary.
HAZARD...Landspouts and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Sherrard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4127 9045 4127 9053 4133 9055 4133 9043
4128 9044
TIME...MOT...LOC 1821Z 177DEG 1KT 4130 9049
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GibbsLocal storm report, Aug 31, 1:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 PM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN SHERRARD 41.32N 90.51W
08/31/2021 M4.50 INCH MERCER IL PUBLIC
4.50 INCHES OF RAIN IN PAST HOUR. RAINFALL
SO FAR THIS EVENT 5.15 INCHES.
&&
TAS